Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS Reno, NV

May 4, 2023Lassen County, Plumas County, California

NWS Reno, NV issued this flash flood warning at May 4, 2023, 2:23 PM PDT for Lassen County, Plumas County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2023, 2:23 PM PDT (21:23 UTC)
Expired
May 4, 2023, 3:15 PM PDT
In force
52 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Lassen County, CA, Plumas County, CA

The radar

The Reno radar (KRGX), 65 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WGUS55 KREV 042123
FFWREV
CAC035-063-042215-
/O.NEW.KREV.FF.W.0001.230504T2123Z-230504T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
223 PM PDT Thu May 4 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  The Beckwourth burn scar in...
  Eastern Lassen County in northern California...
  Plumas County in northern California...

* Until 315 PM PDT.

* At 223 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Beckwourth Burn Scar. Up to 1 inch of rain has 
  already fallen in the last hour. The expected rainfall rate is 0.5 
  to 1 inch in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the north and eastern portions of the Beckwourth burn 
scar. The debris flow can consist of rock, mud, vegetation and other 
loose materials.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Beckwourth Burn Scar.

  SOURCE...Radar.

  IMPACT...Flooding of areas in and around the Beckwourth Burn
           Scar.

* Some locations that will experience flash flooding include...
  Doyle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3995 12024 3998 12027 4003 12026 4009 12017
      4004 12012 3994 12001 3990 12001

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

DN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 4, 12:26 PM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 4, 12:26 PM PDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1226 PM PDT Thu May 4 2023

.SYNOPSIS...

A spring weather system moving inland across California and Nevada
will bring a return of shower and thunderstorm chances today and
tonight. Additional weak weather systems will maintain cooler and
unsettled weather across the region into the first half of next
week. Afternoon breezes will strike back the next several days,
with stronger gust potential in the vicinity of thunderstorms.

&&

.DISCUSSION...

* Today: The upper level low continues to strike back at the Sierra
  and western Nevada this afternoon and evening with more widespread
  potential for showers (60-70% chance) and thunderstorms (20%
  chance). Showers are already forming along the Sierra crest early
  this afternoon and are projected to migrate northward across the
  Tahoe Basin and eastward across the Reno-Carson City areas through
  the early evening. Plan on a mix of rain/pellet/snow showers with
  snow levels around 6500-7000 feet. More widespread showers will
  persist for areas east of Highway 95 and for far northern Washoe
  county overnight with a mix of rain/pellet showers possible into
  Friday morning.

* Friday - Saturday: Showers will be lingering across Churchill and
  Pershing counties through Friday morning as the main low exits to
  the east. Shower coverage in general for the rest of the region
  will be more isolated in nature, but any showers that pop up could
  put down a quick burst of rain/snow. Best potential for showers
  will remain confined across the Sierra for Friday. The next in our
  march of quick-hitting lows arrives late Friday into Saturday,
  with a return of more widespread shower potential, especially for
  areas north of I80 and along the OR border.

* Generally, Sunday is still holding out to be our break in the
  weather for the weekend and into early next week before another
  compact fast-moving low sweeps into northern CA on Monday into
  Tuesday. We will stay closer to below average temperatures
  through early next week, but by midweek we could see some
  gradual warming as high pressure attempts to build in across the
  West.

-Edan

&&

.AVIATION...

*  The persistent upper level low off the CA coast will finally
   meander inland today into Friday, bringing renewed chances for
   showers and a 15-30% chance for thunderstorms across the region,
   decreasing to 10-15% on Friday.

*  The potential for rain/snow/pellet showers hovers across the
   Sierra, northeast CA, and western Nevada today with terrain
   obscuration likely. Showers will gradually migrate towards
   northern and central Nevada overnight into Friday. Showers will
   focus along and north of I-80 and east of US-95. There will still
   be chances for showers (10-15%) elsewhere across the Sierra and
   western Nevada, but more isolated. Light slushy accumulations at
   KTRK/KTVL are possible overnight, but totals would be less than
   an inch.

*  Breezy SW-W afternoon winds return today and each
   afternoon/evening through the weekend with gusts 15-25 kts at
   terminal sites. FL100 winds are forecast to shift from the SE to
   the W today with the westerly flow lasting into the weekend and
   periods of mountain wave activity.

-Edan

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, May 4, 12:57 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
1257 PM PDT Thu May 4 2023

CAZ071>073-NVZ001>005-042115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1257 PM PDT Thu May 4 2023

...Isolated Thunderstorms Over Western Nevada and Northeast
California Expected this Afternoon...

At 1250 PM, Doppler radar was tracking a thunderstorm near Carson
City, moving northwest at 10 mph. Additional isolated thunderstorms
are expected to develop over the region through the afternoon. Main
threats include strong winds in excess of 40 mph, dime-size hail,
brief heavy rainfall, and dangerous lightning.

Locations impacted include...
Reno, Carson City, South Lake Tahoe, Tahoe City, Graeagle, Kings
Beach, Plumas Eureka State Park, Gardnerville, Virginia City, Boca
Reservoir, Pyramid Lake, Incline Village, Blairsden, Doyle, Alpine
Meadows, Stampede Reservoir, Squaw Valley, Herlong, Chilcoot and
Sierraville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Storms that develop this afternoon may intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 4069 11959 3854 11891 3850 11975 3858 11985
      3869 11998 3881 12003 3885 12016 3920 12025
      3949 12044 3960 12046 3971 12063 3968 12068
      3971 12072 3991 12075 4019 12088 4024 12104
      4034 12106
TIME...MOT...LOC 1950Z 120DEG 10KT 3922 11988

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:57 PM PDTSpecial Weather StatementREVAlpine78 min
May 4, 4:51 PM PDTSpecial Weather StatementREVLassen24 min

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.